Affordable Access

Access to the full text

Autoimmune inner ear disease in a melanoma patient treated with pembrolizumab

Authors
  • Zibelman, Matthew1
  • Pollak, Natasha2
  • Olszanski, Anthony J1
  • 1 Fox Chase Cancer Center, Temple Health, Department of Medical Oncology, 333 Cottman Avenue, Philadelphia, PA, 19111, USA , Philadelphia (United States)
  • 2 Temple University School of Medicine, Department of Otolaryngology-Head & Neck Surgery, 3401 North Broad Street, Kresge West, Philadelphia, PA, 19140, USA , Philadelphia (United States)
Type
Published Article
Journal
Journal for ImmunoTherapy of Cancer
Publisher
Springer (Biomed Central Ltd.)
Publication Date
Feb 16, 2016
Volume
4
Issue
1
Identifiers
DOI: 10.1186/s40425-016-0114-4
Source
Springer Nature
Keywords
License
Green

Abstract

BackgroundImmune related adverse events affecting various organ systems are a recognized potential consequence of immune checkpoint inhibition. However, autoimmune inner ear disease is one complication not previously associated with the use of checkpoint inhibitors, though it has been reported after adoptive cell immunotherapy.Case PresentationHere we present what we believe is the first case of autoimmune inner ear disease resulting from treatment with an immune checkpoint inhibitor in a patient with metastatic melanoma. An 82 year old male presented with widespread metastatic mucosal melanoma and was initially treated with the CTLA-4 inhibitor ipilimumab but had progression of disease after four doses. He was subsequently treated with the PD-1 inhibitor pembrolizumab and after two doses the patient noted bilateral hearing loss. Otology evaluation was significant for the development of bilateral sensorineural hearing loss and the patient was started on treatment with bilateral intratympanic dexamethasone injections. He experienced significant recovery of his hearing deficit with the intratympanic injections and restaging imaging after 12 weeks of pembrolizumab demonstrated a dramatic reduction in tumor burden.ConclusionAutoimmune inner ear disease has been previously associated with the therapeutic transfer of genetically engineered lymphocytes as an on-target effect of donor T-cells recognizing antigens on cells in the inner ear. It is important for physicians to have a high clinical index of suspicion for the appropriate recognition and management of any potential autoimmune toxicity with checkpoint inhibitors given the variability of presentation and unique aspects of toxicity.

Report this publication

Statistics

Seen <100 times